Quetiapine Well-Tolerated, Effective in Refractory Schizophrenia

Laurie Barclay, MD

June 28, 2002

July 1, 2002 — Quetiapine (Seroquel) was effective in controlling both negative and positive symptoms in patients who were not well controlled on other medications for schizophrenia, according to results of an open-label, multicenter study presented at the Collegium Internationale Neuro-Psychopharmacologicum.

"These results highlight Seroquel's excellent efficacy profile," presenter André De Nayer, from Hôpital Ste-Therese in Belgium, says in a news release. "These results provide clinicians with hope that treatments are available which are effective and have an excellent tolerability profile."

This 12-week, open-label, international, multicenter study analyzed the benefits of quetiapine in 509 schizophrenic patients. After a seven-day phase of switching from other antipsychotic agents to quetiapine, 400 mg/day, patients could receive flexible dosing of quetiapine ranging from 300 to 750 mg/day. During this study, the mean dose of quetiapine was 505 mg/day.

Patients switched to quetiapine improved in both positive and negative symptoms. Quetiapine was highly effective in treating patients refractory to previous treatments, with a mean reduction of -23.7 in the positive and negative syndrome scale (PANSS) total score. Decrease in the PANSS total score was -15.2 for those patients who had difficulty tolerating previous treatments. Overall, patients treated with quetiapine had significantly improved symptoms (P<.001).

At week 12, quetiapine reduced Clinical Global Impression of Severity scores from 4.4 at baseline to 2.9 (P<.001). Patients classified as depressed had statistically significant improvements in depressive symptoms (P<.001).

"As clinicians we regularly see patients who do not respond to antipsychotic medication or who suffer side effects as a consequence of their treatment," De Nayer says. "The side effects associated with treatments for schizophrenia can cause patients to stop taking their medication, to relapse and spiral downwards emotionally and physically."

CINP Annual Meeting. June 2002.

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....